Connecticut, 2006

Damaging Wind in Connecticut, July 11, 2006

July 11, 2006 · NWS ALY · 1 event in 1 county or zone

On July 11, a Bermuda-type anticyclone reinforced warm unstable air over western New England. A cold front over central New York State at daybreak sliced through the unstable air mass over western New England early in the afternoon kicking off thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 11, a Bermuda-type anticyclone reinforced warm unstable air over western New England. A cold front over central New York State at daybreak sliced through the unstable air mass over western New England early in the afternoon kicking off thunderstorms. A thunderstorm in Litchfield County became severe. Damaging wind gusts associated with the thunderstorm blew down trees in Kent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 11, 11:24 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 11, 11:24 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1224 PM EDT TUE JUL 11 2006

.SHORT TERM /REST OF TODAY/...
MODIFIED 12Z ALY TO 84/66 YIELDS ABOUT 2500 J/KG...WIHT 1900 J/KG
ON BUF SOUNDING. A LOOK AT THE 12Z WRF SHOWS 0-6KM SHEAR VALUES 30 KNOTS IN
THE HUDSON VALLEY TO 40 KNOTS ACROSS WESTERN NEW ENGLAND. LESSER
VALUES WEST OF THE HUDSON. WRF MAINTAINS RESPECTALBE CAPE ACROSS
THE HUDSON VALLEY INTO NEW ENGLAND THROUGH THE AFTERNOON. GIVEN
THESE FACTORS...SPC UPGRADE TO SLIGHT RISK FOR SOUTHEAST CWA IS
WISE.

...SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR SOUTHEAST
CORNER OF CWA...

&&

.PREV DISCUSSION...
 /ISSUED 916 AM EDT TUE JUL 11 2006/

SHORT TERM /REST OF TODAY/...

WITH ORGANIZED CONVECTION EXITING OUT OF THE CWA...I/VE UPDATED
ZONES TO MAINTAIN CHANCE POPS OF SHRA/TSRA. HAVE TAPERED POPS BACK
IN THE AFTERNOON.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...OKEEFE
Hazardous weather outlook, Jul 11, 11:46 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1246 PM EDT TUE JUL 11 2006

CTZ001-013-MAZ001-025-NYZ065-066-121115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN DUTCHESS-EASTERN DUTCHESS-
1246 PM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CONNECTICUT...WESTERN
MASSACHUSETTS AND DUTCHESS COUNTY OF NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THIS AREA UNTIL 8
PM. THE POTENTIAL IS THERE FOR THUNDERSTORMS TO PRODUCE HAIL TO
NICKEL SIZE AS WELL AS WIND GUSTS TO 60 MPH. ANY THUNDERSTORM THAT
DOES DEVELOP WILL MOVE FROM WEST TO EAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY.
SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. IN ADDITION, THESE STORMS
COULD PRODUCE LOCALLY EXCESSIVE RAINFALL.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR DUTCHESS, BERKSHIRE AND
LITCHFIELD COUNTIES. PLEASE REPORT ANY SEVERE WEATHER TO THE
NATIONAL SERVICE VIA TELEPHONE INTERNET OR BY NYSPIN.

NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013>015-
121115-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1246 PM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY
EVENING. THESE ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY.
THESE STORMS COULD PRODUCE LOCALLY EXCESSIVE RAINFALL.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IN NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 11, 11:52 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EDT TUE JUL 11 2006

MAZ001-NYZ054-111715-
EASTERN RENSSELAER NY-NORTHERN BERKSHIRE MA-
1252 PM EDT TUE JUL 11 2006

...A STRONG THUNDERSTORM IN RENSSELAER AND BERKSHIRE COUNTIES...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH  THIS STORM WAS LOCATED NEAR STEPHENTOWN...OR ABOUT 8 MILES
EAST OF NASSAU...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HANCOCK BY 100 PM EDT
7 MILES SOUTH OF NEW ASHFORD BY 105 PM EDT
PITTSFIELD AND CHESHIRE BY 110 PM EDT

SNYDER
Special weather statement, Jul 11, 12:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
114 PM EDT TUE JUL 11 2006

NYZ054-060-061-111745-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN RENSSELAER NY-
114 PM EDT TUE JUL 11 2006

...A STRONG THUNDERSTORM IN COLUMBIA AND RENSSELAER COUNTIES...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR VALATIE...OR
ABOUT OVER NASSAU...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF CHATHAM BY 120 PM EDT
NEW LEBANON AND 6 MILES SOUTH OF STEPHENTOWN BY 145 PM EDT

SNYDER
Special weather statement, Jul 11, 12:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
129 PM EDT TUE JUL 11 2006

CTZ001-111800-
NORTHERN LITCHFIELD CT-
129 PM EDT TUE JUL 11 2006

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR WINSTED...OR
ABOUT 7 MILES NORTH OF TORRINGTON...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW HARTFORD BY 135 PM EDT

SNYDER

The radar

The Brookhaven radar (KOKX), 108 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 11, 1:15 PM EST
Where
Litchfield County, Kent
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -73.483

Law enforcement personnel reported that trees were blow down along Camflat Road, in Kent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521548.